What is the Problem?
The U.S. Food and Drug Administration (FDA) wants to remind pet owners, veterinarians, health care providers, and pharmacists that pets may get very sick and even die after being exposed to the topical prescription medicine, fluorouracil, that is used to treat certain skin conditions in people. Fluorouracil, also called “5-FU,” comes as a cream or solution and is sold under the brand names Carac, Efudex, Tolak, and Fluoroplex. It is also sold under the generic name, Fluorouracil Cream USP, 5%. Physicians prescribe topical fluorouracil for people to treat some skin cancers, such as superficial basal and squamous cell carcinomas. It is also used in people to treat other skin conditions, such as:
- actinic or solar keratoses, patches of scaly skin usually caused by long-term sun exposure which can turn into squamous cell carcinoma over time,
- vitiligo, an immune system disease that causes large patches of skin to lose its color, and
Veterinarians sometimes prescribe topical fluorouracil that is approved for people for an extra-label use in horses. In horses, it is used to treat squamous cell carcinomas and sarcoids, two types of skin cancer. Veterinarians are legally allowed to prescribe an approved human or animal drug for a use that isn’t listed on the label. Extra-label drug use is sometimes called “off-label” because the use is “off the label.”
When applying fluorouracil cream or solution to your skin or when storing the bottle or tube, be careful if you have pets. If your pet is exposed to even a small amount of the medicine by licking your skin where you applied it or by chewing or licking the tube, he or she could get very sick and possibly die.
In the reports that FDA received involving a total of 20 dogs, all 20 dogs died. In one case, two dogs began playing with a tube of fluorouracil and one bit and punctured the tube before the owner could retrieve it. Within 2 hours, the dog that punctured the tube began vomiting and having seizures. The dog died 12 hours later. In another case, a dog found his owner’s tube of fluorouracil and ate the contents. When the owner realized the dog had ingested the medicine, the owner rushed him to the veterinarian. The veterinarian treated the dog for several days, but unfortunately, his health worsened, and he was eventually put to sleep.
FDA hasn’t received any reports about fluorouracil poisoning in cats. However, the Pet Poison Helpline states that the prognosis for cats that ingest the medicine is grave. If you apply fluorouracil cream or solution to your skin and you touch your cat or your cat touches you, she may accidentally get some of the medicine on her fur. When she grooms herself, she could ingest the medicine and potentially become sick and die.
What Signs Should I look for?
Signs of fluorouracil poisoning can start within 30 minutes after a pet ingests the medicine and can include:
- Vomiting (sometimes with blood)
- Difficulty breathing
- Lethargy (decreased activity)
- Diarrhea (with or without blood)
- Incoordination (being 0ff-balance)
Many times, even with prompt veterinary care, signs continue to worsen and the pet either dies or is put to sleep.
What is FDA Doing to Keep My Pet Safe?
Because this medicine is harmful to pets, FDA asked the manufacturers of approved fluorouracil topical creams and solutions to add the following new information to the medicine’s containers and tubes, warning pet owners about the potential dangers of fluorouracil to pets:
“May be fatal if your pet licks or ingests.
Avoid allowing pets to contact this tube or your skin where [name of specific fluorouracil product] has been applied. Store and dispose out of the reach of pets.”
Topical fluorouracil creams and solutions now have these warnings on their labels.
What Can I Do to Keep My Pet Safe?
- Store all medicines safely out of the reach of pets, including empty medicine containers. Keep in mind that cats are good climbers and dogs can easily reach the top of a nightstand, counter, or table.
- Safely throw away or wash anything used to apply the medicine to the affected area, such as gloves or cotton-tipped applicators. Wash your hands well after applying the medicine. Avoid leaving any medicine residue on your hands, clothing, carpeting, or furniture.
- Talk with your health care provider about whether you should cover the treated area.
- If you are using topical medicines containing fluorouracil and your pet becomes exposed, call your veterinarian right away.
- If your pet shows signs of fluorouracil poisoning, such as vomiting, diarrhea, or seizures, call your veterinarian, emergency animal hospital, or an animal poison control center right away. Be sure to give the veterinarian details about the medicine and how your pet was exposed.
- You can also report any problems to FDA.
What Can Veterinarians Do?
Veterinarians, if you have patients who show signs of fluorouracil poisoning, such as vomiting, seizures, and tremors, ask the pet owners whether anyone in their households have used topical medicines containing fluorouracil.
Because no antidote exists for fluorouracil poisoning, treatment is aimed at relieving signs of illness and side effects. If you have a patient that has had signs of fluorouracil poisoning or has had problems with any other medicine for either people or animals, please report it to FDA.
What Can Other Health Care Providers Do?
Health care providers, if you prescribe topical fluorouracil, and pharmacists, if you fill these prescriptions, please advise your patients:
- to be careful when using this medicine, especially around their pets,
- to store this medicine out of reach of their pets,
- to not expose their pets to this medicine (remind patients to wash their hands after applying it; throw out gloves, cotton-tipped applicators, or any other applicators used to apply the medicine; and lightly cover the treated area if possible), and
- to dispose of all empty fluorouracil tubes in a closed trash can that is inaccessible to pets.
Resources for You
- Properly Store Medications to Keep Your Pet Safe
- How to Report Animal Drug and Device Side Effects and Product Problems
- For Consumers: Suggestions for How to Avoid Medication Errors and Accidental Medication Exposures for Your Animals
- Drug Safety-Related Labeling Changes (SrLC)
- Who Do You Call if You Have a Pet Emergency?
- Fluorouracil and Pet Safety
- CVM Drug Safety Communication: Fluorouracil Products Used on People's Skin Can Cause Serious Reactions in Pets
- What Veterinarians, Health Care Providers, and Pharmacists Should Know to Prevent Pet Exposure to Prescription Topical Fluorouracil